Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS Morristown, TN

July 8, 2001Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 3:02 PM EDT for Washington County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 3:02 PM EDT (19:02 UTC)
Expired
Jul 8, 2001, 3:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:30 PM EDTThunderstorm WindCountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS54 KMRX 081902
SVRMRX
VAC191-081945-
/NEW.KMRX.SV.W.0224.081902-081945/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LINDELL...OR 9 MILES NORTHEAST OF
  ABINGDON...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADE SPRING AROUND 310 PM EDT
  DAMASCUS AROUND 325 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3692 8183 3685 8204 3663 8194 3662 8163

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:24 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 10:24 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1024 AM EDT SUN JUL 8 2001

MCS OVER WV/VA TURNING SOUTH.  RADAR SHOWING SCATTERED ACTIVITY IN
NORTHEAST TN AND SOUTHWEST VA.  06Z AVN DOING WELL ON CURRENT
POSITION...IT KEEPS MOST OF THE PRECIP EAST OF US TODAY.  NEXT
COMPLEX DEVELOPING OVER IL...SHOULD HOLD OFF UNTIL THIS EVENING.
WILL UPDATE TO LOWER POPS TO 50 PERCENT NORTHEAST AND 40 PERCENT
ELSEWHERE.  WE ARE SHOWING DECENT INSTABILITY WITH A FAIR AMOUNT OF
SUNSHINE EXPECTED.  WE SHOULD SEE SCATTERED THUNDERSTORMS THIS
AFTERNOON WITH A ISOLATED SEVERE STORMS...AS TYPICAL FOR SUMMER.
TEMPERATURES LOOK GOOD...WILL ONLY UPDATE FOR POPS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, Jul 8, 10:25 AM EDT, 4 hours 37 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-082205-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SUN JUL 8 2001

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF
STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE
OF A GOLFBALL...AND TORRENTIAL RAINFALL UP TO TWO INCHES PER HOUR. THIS
LOCALLY HEAVY RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

AN UNSTABLE AND MOIST AIRMASS WAS SITUATED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...WHICH WILL LIKELY RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE HEATING
OF THE DAY. IN ADDITION...A THUNDERSTORM COMPLEX DEVELOPING OVER THE
MIDWEST WILL MOVE SOUTHEAST THIS AFTERNOON ACROSS THE OHIO VALLEY...
AND WILL POSSIBLY AFFECT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
AROUND SUNSET. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
ARE EXPECTED TO BECOME SEVERE AND MOVE SOUTHEAST AROUND 20 TO 25 MPH.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST?
NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG
Special weather statement, Jul 8, 2:15 PM EDT, 47 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS
IN EFFECT UNTIL 800 PM.

THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningMRXRussell, Scott38 min
Jul 8, 4:22 PM EDTSevere Thunderstorm WarningMRXLee38 min
Jul 8, 4:32 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.